To the Editor.—
Adverse reactions to cromolyn sodium are infrequent, as evidenced by the study of Settipane et al (241:811, 1979). Only 2% of their 375 asthmatic patients treated with cromolyn had adverse reactions. One of the adverse reactions was gastroenteritis. This is an unusual reaction to cromolyn not previously reported.1,2 The following is a recent case of a patient with symptoms of esophagitis after cromolyn inhalation.
Report of a Case.—
A 53-year-old woman entered the hospital with an exacerbation of her asthma. She had a 39-year history of extrinsic asthma that necessitated numerous hospitalizations during the summer months. Her condition was recently treated with oral aminophylline. She showed the sudden onset of rhinorrhea, sneezing, and lacrimation, followed by increasing shortness of breath and wheezing. Initial spirometric measurement disclosed severe airway obstruction. Aminophylline therapy was continued with the addition of terbutaline sulfate, steroids, and supplemental oxygen. After several days